Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Bismarck, ND

May 21, 2007Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 6:25 PM CDT for Morton County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2007, 6:25 PM CDT (23:25 UTC)
Expired
May 21, 2007, 7:30 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:15 PM CDTTORNADO4 E Glen Ullin, NDCURRENTLY ON THE GROUND.
May 21, 7:22 PM CDTTORNADO5 E Glen Ullin, NDSECOND TORNODO REPLACES INITAL ONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 212326
SVRBIS
NDC059-220030-
/O.NEW.KBIS.SV.W.0049.070521T2325Z-070522T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF NEW SALEM...OR ABOUT 46 MILES WEST OF BISMARCK...AND
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN NOW...
  NEW SALEM AROUND 715 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4699 10189 4672 10179 4680 10118 4699 10132

$$

CJS/HW
1 follow-up statement
000 
WWUS53 KBIS 212353
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT MON MAY 21 2007

NDC059-220030-
/O.CON.KBIS.SV.W.0049.000000T0000Z-070522T0030Z/
MORTON ND-
652 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL MORTON COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF GLEN ULLIN...OR ABOUT 46 MILES EAST OF
DICKINSON...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN UNTIL 730 PM CDT...

THIS SEVERE THUNDERSTORM WILL ALSO AFFECT HIGHWAY 49 NORTH OF GLEN 
ULLIN AND INTERSTATE 94 IN THE GLEN ULLIN AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4699 10189 4672 10183 4678 10131 4699 10132

$$

CS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 21, 3:30 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON MAY 21 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS
SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH
CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC
COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING
THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING.
CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED
NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD
FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR
TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY
FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF
FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS
UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A
WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF
CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY
WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW
HEIGHTS ALOFT AND PROGRESSIVE FLOW.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER
WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE
12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN
BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN
INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST
TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD
AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER
CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW
DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL
WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER
WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY
MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN
WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE
ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A
LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS
TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN
WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN
MODEL SOLUTIONS.

&&

.AVIATION...
TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON
AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE
WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY
SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS
AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS
AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS
CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE
ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, May 21, 4:52 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT MON MAY 21 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JV

In the hours before

Local storm report, May 21, 5:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             MAKOTI                  47.96N 101.81W
05/21/2007  E1.75 INCH       WARD               ND   PUBLIC

            HAIL LASTED 10 MINUTES STARTED AS PEA SIZE. RAINFALL 1.27
            IN 20 MINUTES.

&&

HWETZEL
Local storm report, May 21, 6:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             9 ENE MAKOTI            48.01N 101.63W
05/21/2007  E0.88 INCH       WARD               ND   STORM CHASER

            DURATION UNKNOWN. FROM TV MEDIA.

&&

HW
Local storm report, May 21, 6:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             5 NE BEULAH             47.32N 101.70W
05/21/2007  E1.00 INCH       MERCER             ND   CO-OP OBSERVER

            HAIL LASTED ABOUT 5 MINUTES.

&&

KJB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 AM CDTSevere Thunderstorm WarningBISMcKenzie53 min
May 21, 3:12 AM CDTSevere Thunderstorm WarningBISWilliams63 min
May 21, 3:28 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningBISWard55 min
May 21, 5:42 PM CDTSevere Thunderstorm WarningBISWard63 min
May 21, 5:57 PM CDTTornado WarningBISWard33 min
May 21, 5:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan62 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningBISMercer, Oliver54 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningBISMcHenry54 min
May 21, 6:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
May 21, 6:46 PM CDTSevere Thunderstorm WarningBISMountrail59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.